Florida, 2008

Funnel Cloud in Florida, February 21, 2008

February 21, 2008 · NWS TAE · 1 event in 1 county or zone

A funnel cloud was sighted just north of Panama City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A funnel cloud was sighted just north of Panama City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 21, 1:56 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 21, 1:56 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
256 PM EST THU FEB 21 2008

.SHORT TERM...TONIGHT-SATURDAY.
A DEVELOPING LOW PRESSURE SYSTEM WEST OF THE AREA WILL KEEP THE
RAIN CHANCES UP ACROSS THE REGION INTO SATURDAY. ON SATURDAY...THE
RAIN CHANCES WILL TAPER OFF FROM WEST TO EAST AS THE COLD FRONT
ASSOCIATED WITH THE PREVIOUSLY MENTIONED LOW PUSHES WEST TO EAST
THROUGH THE CWA.

ALOFT...THE MODELS SHOW A SPLIT FLOW PATTERN CONTINUING OVER THE
COUNTRY WITH AN ACTIVE SUBTROPICAL JET ACROSS THE SOUTHERN STATES.
THE MAIN FEATURE EMBEDDED WITHIN THE SRN STREAM IS THE SHORTWAVE
OVER THE SRN PLAINS THAT IS PROGGED TO LIFT NORTHEAST AND PHASE
WITH A NRN STREAM PULSE ACROSS THE OHIO VALLEY LATE FRIDAY NIGHT
INTO SATURDAY. PLENTY OF LIFT AND UPPER DIVERGENCE AHEAD OF THIS
FEATURE WILL CONTINUE TO SUPPORT THE STRONG LOW PRESSURE SYSTEM AND
COLD FRONT AT THE SURFACE. LATE FRIDAY AFTERNOON AND INTO THE
EVENING HOURS...THE MODELS SHOW THE RIGHT ENTRANCE QUADRANT OF THE
JET MAX OVER THE WESTERN PORTIONS OF OUR FORECAST AREA.

AT THE SURFACE...THE MODELS CONTINUE TO DEVELOP A SURFACE LOW WEST
OF THE AREA AND SHOW A GENERAL NORTHEAST TRACK ACROSS THE REGION.
THIS LOW WILL BRING A WARM FRONT ACROSS THE AREA THIS EVENING AND
INTO THE NIGHT AND A STRONG COLD FRONT ACROSS THE GULF COAST STATES
FROM WEST TO EAST FRIDAY THROUGH SATURDAY MORNING. TONIGHT
...GENERALLY LIGHT TO MODERATE RAIN WITH ISOLATED TSTORMS ASSOCIATED
WITH THE WARM FRONT WILL CONTINUE THROUGH THE EVENING HOURS. ON
FRIDAY...WE MAY SEE A BREAK IN THE RAIN FOR A BRIEF PERIOD AS THE
WARM FRONT LIFTS NORTH OF THE AREA AND A LINE OF SHOWERS/TSTRMS
AHEAD OF THE COLD FRONT APPROACHES FROM THE WEST.

MODERATE INSTABILITY AND IMPRESSIVE SHEAR PROFILES WITH THIS
SYSTEM WILL BRING HIGHER PROBABILITIES FOR SEVERE WEATHER ACROSS
OUR AREA FRIDAY AFTERNOON THROUGH THE EVENING HOURS AND POSSIBLY
INTO THE OVERNIGHT HOURS. THE WIND PROFILES ARE SHOWING MOSTLY
UNIDIRECTIONAL BULK SHEAR (50-65 KNOTS) ACROSS THE AREA DURING
THIS TIME. PROVIDED THE INSTABILITY AND SHEAR PROFILES...THE MAIN
THREAT AT THIS TIME APPEARS TO BE DAMAGING STRAIGHT LINE WINDS AND
HAIL WITH RIGHT/LEFT MOVING SUPERCELLS. ALTHOUGH THESE SHEAR
PROFILES ARE GENERALLY NOT CONDUCIVE FOR TORNADOES...AN ISOLATED
EVENT OR TWO CANNOT BE RULED OUT.

SATURDAY...EXPECT TO SEE SOME LINGERING SHOWERS AND LIGHT RAIN
ACROSS THE EASTERN PORTIONS OF THE AREA DURING THE MORNING HOURS.
THE RAIN WILL TAPER OFF FROM WEST TO EAST THROUGH THE DAY AS THE
COLD FRONT MOVES THROUGH.

.LONG TERM...IN WAKE OF SATURDAYS COLD FRONT...SURFACE HIGH
PRESSURE BUILDS EAST OVER LOCAL AREA DURING SATURDAY NIGHT AND
SUNDAY BEFORE MOVING INTO THE ATLC AHEAD OF NEXT WEATHER SYSTEM
TUESDAY. A STRONG LOW PRESSURE SYSTEM DEVELOPS OVER CENTRAL PLAINS
ON MONDAY WITH VERY DEEP MID/UPPER TROUGH AND SURFACE LOW
DEEPENING AND LIFTING TOWARDS GREAT LAKES BY TUES AFTN. THIS
COMBINATION DRAGS A STRONG COLD FRONT ACROSS ON TUESDAY OR TUESDAY
NIGHT...AND A LITTLE SLOWER THAN PREV RUNS. EXCEPT A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS AND WITH VERY DEEP LARGE SCALE
SYSTEM. SOME POTENTIAL EXISTS FOR A FEW STRONG TO POSSIBLY SEVERE
THUNDERSTORMS WITH THIS FRONTAL PASSAGE.

IN WAKE OF FRIDAY NIGHTS FROPA...WITH SUBSEQUENT HIGH OF PACIFIC
ORIGIN EXPECT MAX TEMPS TO REMAIN AOA CLIMO THRU TUES. INLAND MINS
AROUND 50 SAT AND MONDAY NIGHT WILL BOOKEND LOW 40S SUN NIGHT.
IN WAKE OF TUESDAY FRONT...PRECIP WILL END AND WITH SUBSEQUENT HIGH
OF CANADIAN ORIGIN...TEMPS WILL PLUMMET TO WELL BELOW CLIMO WITH
MINS APPROACHING FREEZING WED NIGHT INTO THURSDAY.

&&

.AVIATION...CIGS DROPPING QUICKLY WITH THE HEAVIER RAINFALL MOVING
IN THIS AFTERNOON. SOUTHERN TAF SITES HAVE DROPPED TO LIFR
CONDITIONS THIS AFTERNOON. EXPECT LOW CIGS TO CONTINUE AND SPREAD
NORTH THROUGH THE AFTERNOON BEFORE LIFTING OVERNIGHT AS THE WARM
FRONT MOVES NORTH. FRIDAY WILL SEE SHOWERS AND THUNDERSTORMS
INCREASE THROUGH THE DAY WITH STRONG STORM POSSIBLE IN THE
AFTERNOON.

&&

.MARINE...THE SWAN MODEL (SIMULATED WAVES NEARSHORE) IS GENERALLY
A LITTLE HIGHER THAN THE GLOBAL WAVE MODELS AND SHOWS SEA HEIGHTS
BUILDING TO AROUND SIX FEET OUT OF THE SOUTH TONIGHT THROUGH
FRIDAY AS THE COLD FRONT APPROACHES FROM THE WEST. THE SOUTHERLY
WINDS WILL REMAIN AROUND 18 KNOTS OUT OF THE SOUTH THROUGH TONIGHT
AND TOMORROW. WE WILL GO AHEAD AND POST THE ADVISORY TONIGHT INTO
FRIDAY MORNING BASED ON THESE WINDS. THE HIGHEST SEAS WILL
GENERALLY BE SOUTH OF THE FLORIDA PANHANDLE WATERS. EXPECT THESE
CHOPPY CONDITIONS TO CONTINUE INTO SATURDAY MORNING BEFORE
TRENDING DOWN INTO THE WEEKEND.

&&

.FIRE WEATHER...PLENTY OF DEEP MOISTURE ACROSS THE AREA WILL KEEP RH
VALUES WELL ABOVE CRITICAL LEVELS THROUGH SATURDAY. NOT A LOT OF DRY
AIR BEHIND THE FRONT...SO NOT EXPECTING RED FLAG CONDITIONS SUNDAY
AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  56  76  60  75  51 /  80  70  80  40  10
PANAMA CITY  59  73  61  71  53 /  70  80  80  30  10
DOTHAN       53  73  55  71  44 /  90  80  70  20  10
ALBANY       53  73  57  72  45 / 100  80  70  30  10
VALDOSTA     57  76  61  75  49 /  80  70  80  50  10
CROSS CITY   59  79  63  77  54 /  70  60  70  60  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

SHORT TERM/MARINE...GIBBS
LONG TERM...BLOCK
REST OF DISCUSSION...CAMP
Hazardous weather outlook, Feb 21, 4:40 AM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 AM EST THU FEB 21 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-221000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
540 AM EST THU FEB 21 2008 /440 AM CST THU FEB 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE FLORIDA
PANHANDLE AND FLORIDA BIG BEND BEACHES TODAY.

SHOWERS OR AREAS OF RAIN WILL BECOME WIDESPREAD ACROSS THE AREA
TODAY. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE
EASTERN FLORIDA PANHANDLE AND SOUTHEAST ALABAMA. THE CHANCE FOR
THESE THUNDERSTORMS EMBEDDED WITHIN THE RAIN WILL SPREAD NORTH
INTO GEORGIA THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A COLD FRONT WILL APPROACH FROM THE WEST DURING FRIDAY AND CROSS
THE AREA FRIDAY NIGHT AND EARLY SATURDAY. SHOWERS AND
THUNDERSTORMS WILL BECOME LIKELY ALONG AND AHEAD OF THIS FRONT.
THERE ARE INDICATIONS THAT A FEW OF THESE STORMS WILL BE STRONG TO
SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AN
ISOLATED TORNADO CAN NOT BE RULED OUT EITHER. THE STORMS
PREDICTION CENTER HAS INCLUDED MOST OF OUR AREA IN A SLIGHT RISK
FOR SEVERE WEATHER FRIDAY AND FRIDAY NIGHT. THE BEST CHANCES FOR
THE SEVERE STORMS APPEARS TO BE DURING FRIDAY AFTERNOON OR
EVENING...HOWEVER STRONGER STORMS MAY LINGER INTO EARLY SATURDAY
OVER THE EAST.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT ON FRIDAY...A HIGH
RISK OF RIP CURRENTS IS EXPECTED ALONG FLORIDA PANHANDLE AND
FLORIDA BIG BEND BEACHES.

THE NEXT IN A SERIES OF COLD FRONTS TO APPROACH THE FORECAST AREA
WILL BE TUESDAY OR WEDNESDAY OF NEXT WEEK. THERE IS THE RISK OF A
ROUND OF SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM AS WELL. EARLY
INDICATIONS ARE THAT THIS MAYBE A FAIRLY STRONG COLD FRONT
RESULTING IN ANOTHER POTENTIAL FOR A FEW STRONG TO SEVERE
THUNDERSTORMS ACROSS THE SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AND FRIDAY NIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

The radar

The Eglin Afb radar (KEVX), 49 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bay

When
February 21, 4:50 PM CST
Where
Bay County, 1 mi N of Panama City
Reported by
Trained Spotter
Coordinates
30.184, -85.670

A funnel cloud was reported just north of Panama City.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81591.